Alert archive / Tennessee / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 172, NWS Morristown, TN
NWS Morristown, TN issued this severe thunderstorm warning at Jun 10, 2003, 6:02 PM CDT for Marion County, Tennessee. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 10, 2003, 6:02 PM CDT (23:02 UTC)
- Expired
- Jun 10, 2003, 6:45 PM CDT
- In force
- 43 min
- Issued by
- NWS Morristown, TN
- Area
- Counties, with a storm outline in the text
County Marion County, TN
The radar
The Northeast Alabama radar (KHTX), 42 km from the middle of the area, began a volume at 23:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 11.0 hours before the alert went out and 136 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1373 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 73 m²/s²
- 0-3 km storm-relative helicity
- 180 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
498
WUUS54 KMRX 102302
SVRMRX
TNC115-102345-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
602 PM CDT TUE JUN 10 2003
THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
MARION COUNTY IN EAST TENNESSEE
* UNTIL 645 PM CDT
* AT 548 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM 4 MILES SOUTHEAST OF MONTEAGLE...OR 12 MILES
NORTHWEST OF JASPER...MOVING EAST AT 40 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
POWELLS CROSSROADS AROUND 610 PM CDT
THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING...
WINDS UP TO 60 MPH...WHICH COULD PUSH OVER SHALLOW ROOTED TREES AND
BREAK TREE LIMBS ABOUT THE SIZE OF YOUR WRIST.
HAIL UP TO 1 INCH IN DIAMETER...OR THE SIZE OF QUARTERS.
FREQUENT AND DEADLY CLOUD-TO-GROUND LIGHTNING.
STAY AWAY FROM WINDOWS.
IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER IN A STRONG BUILDING.
LAT...LON 3521 8599 3499 8586 3500 8547 3516 8540
3531 8556
$$
BSWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 10, 2:10 PM CDT, 3 hours 52 minutes earlier.
Area forecast discussion, Jun 10, 2:10 PM CDT, 3 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
310 PM EDT TUE JUN 10 2003
THE FOLLOWING ARE ALL THE FORECAST DISCUSSIONS FROM THE PAST 24
HOURS...WITH THE MOST RECENT ON TOP. THIS PROVIDES A HISTORY OF THE
DEVELOPMENT OF THE CURRENT FORECAST.
*********************************************************************
AFTERNOON FORECAST DISCUSSION
310 PM EDT TUE JUN 10 2003
SHORT TERM...MAIN CONCERN IS AREA OF CONVECTION MOVING EAST
SOUTHEAST ACROSS THE NORTHERN SECTIONS OF THE MID-STATE. MSAS SHOWS A
GOOD DEAL OF THETA-E ADVECTION TAKING PLACE ACROSS THIS REGION WHICH
WILL HELP TO DESTABILIZE THE AIRMASS AHEAD OF THE CONVECTION. MSAS
SHOWS LIFTED INDICES OF -2 TO -4 OVER THE SOUTHERN HALF OF THE
FORECAST AREA. WILL CONTINUE A CHANCE OF SHOWERS AND THUNDERSTORMS
FOR MAINLY THIS EVENING. WILL WATCH THE COMPLEX UNTIL ZONE ISSUANCE.
MAY NEED TO INCREASE POPS FOR EARLY THIS EVENING TO LIKELY...
ESPECIALLY FOR THE WESTERN COUNTIES.
FOR TONIGHT...A MUGGY NIGHT IS IN STORE AS DEWPOINTS CONTINUE TO
CREEP UP. CAN NOT RULE OUT AN ISOLATED TO WIDELY SCATTERED SHOWER
OR THUNDERSTORM AS AIRMASS WILL BE INCREASINGLY UNSTABLE. HAVE
TRENDED TOWARD THE MAV GUIDANCE FOR LOWS.
FOR WEDNESDAY...A FAIRLY STRONG WAVE WILL MOVE INTO THE WESTERN
SECTIONS OF THE TENNESSEE VALLEY DURING THE DAY. THE AVN SEEMS TO
OVER-STRENGTHEN THE SURFACE LOW AND SHORT-WAVE DUE TO CONVECTIVE
FEEDBACK. MAIN ENERGY FROM WAVE SEEMS TO MOVE WEST AND NORTH OF
THE FORECAST AREA WITH MAINLY RIDGING OVER THE REGION. ONLY FOCUSING
MECHANISM FOR CONVECTION SEEMS TO BE LOCAL TERRAIN AND POSSIBLY
LEFT OVER OUTFLOW BOUNDARY. WILL CALL FOR CHANCE POPS AREA-WIDE.
AIRMASS WILL BE MODERATELY UNSTABLE WITH LIFTED INDICES OF -4 TO -7
AND CAPES AROUND 2500 J/KG...SO PLENTY OF POTENTIAL ENERGY AVAILABLE.
ISOLATED SEVERE STORMS POSSIBLE WITH MAIN CONCERN BEING DAMAGING
DOWNBURSTS WINDS AND HAIL.
LATER PERIODS...RIDGE OVER THE SOUTHEAST IS PROJECTED TO PERSIST
AND KEEP TROUGH OVER THE MISSISSIPPI VALLEY AT BAY. DYNAMICS WILL
BE FORCED WELL NORTH OF THE FORECAST AREA...WHICH WILL BECOME LOCATED
IN THE NORTHWESTERN PERIPHERY OF THE UPPER RIDGE. MODEL TIME HEIGHTS
DEPICT DEEPER MOISTURE PROFILE BY THE FOURTH PERIOD. TENDED TO FAVOR
LOWER GUIDANCE POPS VALUES IN THE THIRD AND FOURTH PERIODS BASED ON
THE ABSENCE OF ANY SIGNIFICANT LIFT AND THE SHORT RANGE ENSEMBLE
PROJECTIONS. CONVECTION/PRECIPITATION SHOULD BE MAINLY DIURNAL IN
NATURE. FOR TEMPS...GUIDANCE NUMBERS ARE GENERALLY CLOSE AND APPEAR
REASONABLE. USED A BLEND OF GUIDANCE NUMBERS FOR THE MOST PART.
EXTENDED...MEDIUM RANGE MODELS AND ENSEMBLES REMAIN IN REASONABLY
GOOD AGREEMENT THROUGH MOST OF THE EXTENDED PERIOD. WEAK TROUGH
LINGERS JUST WEST OF THE FORECAST AREA THROUGH THE EARLY PART OF
THE PERIOD. THIS IN ASSOCIATION WITH A SURFACE BOUNDARY ALONG THE
OHIO VALLEY WILL KEEP A CHANCE OF CONVECTION IN THE AREA THROUGH THE
WEEKEND AND INTO EARLY NEXT WEEK. UPPER RIDGE EVENTUALLY BECOMES
ESTABLISHED OVER MOST OF THE EASTERN CONUS SUGGESTING A DRIER
SCENARIO BY NEXT TUESDAY. TEMPS WILL REMAIN NEAR CLIMATOLOGY
THROUGH THE PERIOD.
PRELIMINARY NUMBERS FOLLOW:
CHA 69 88 69 83 / 40 30 40 50
TYS 67 87 68 83 / 40 30 30 50
TRI 61 84 65 82 / 30 30 30 50
OQT 67 87 68 83 / 40 30 30 50
.MRX...
NC...NONE.
TN...NONE.
VA...NONE.
DH/LCM
******************************************************************
MID MORNING FORECAST DISCUSSION UPDATE
1002 AM EDT TUE JUN 10 2003
SEVERAL FEATURES OF INTEREST THIS MORNING. ONE BEING CONVECTIVE
COMPLEX MOVING EAST SOUTHEAST ACROSS SOUTHWEST MO/SOUTHERN IL
AND SOUTHERN IN. THIS ACTIVITY IS SHOWING SIGNS OF WEAKENING
EXCEPT ACROSS THE AR/MO/KY/TN VICINITY. MAIN EFFECT FROM THIS
AREA OF STORMS WILL BE INCREASING HIGH DEBRIS CLOUDS.
ALSO OF INTEREST IS WEAK WARM FRONT OR DEWPOINT BOUNDARY LIFTING
NORTHEAST ACROSS MS/AL. MESO-ETA AND RUC SHOW THIS BOUNDARY LIFTING
NORTHEAST INTO THE PLATEAU AND SOUTHERN TENNESSEE VALLEY FOR
THIS AFTERNOON AND EVENING. ENOUGH ISENTROPIC LIFT AHEAD OF FRONT
AND INCREASING INSTABILITY/DEWPOINTS TO WARRANT A SLIGHT CHANCE
OF SHOWERS AND THUNDERSTORMS FOR THESE AREAS LATE TODAY.
HIGH TEMPERATURES LOOK GOOD. WILL HAVE MORNING UPDATE OUT SOON.
HAVE A GREAT AFTERNOON.
.MRX...
NC...NONE.
TN...NONE.
VA...NONE.
DH
*********************************************************************
EARLY MORNING FORECAST DISCUSSION
345 AM EDT TUE JUN 10 2003
UPR TROUGH MOVING EAST THROUGH E TN EARLY THIS MORNING. ATMOSPHERE
HAS BEEN CAPPED BETWEEN 800-700 MB. MID/UPR LEVEL HEIGHTS BUILD
SOME TODAY. SOME CU AND CI WITH WEAK WARMING TREND. MOS VALUES
HAVE BEEN RUNNING HIGH AND WILL UNDERCUT SLIGHTLY TODAY.
ATCL SFC HIGH RIDGES INTO FL AND REMAINS IN PLACE FOR SUMMER?
DEEP LAYER SW FLOW GETS UNDERWAY TONIGHT. EXPECTING WARM NIGHTS AS
DPS RISE. MID LEVEL TROUGH APPROACHES FROM W AND MOVES INTO NW CWA
BY THU MORNING. NW SIDE OF SFC RIDGE FLATTENS AS LOW PRESSURE AREAS
MOVES EAST ALONG OH RVR VLY. MODELS DISAGREE ON STRENGTH TIMING BUT
PREFER WEAKER ETA THIS RUN. ATMOSPHERE BECOMING INCREASING MOIST
AND UNSTABLE BEGINNING LATE TONIGHT. HAVE UNDERCUT MOS POP GUIDANCE.
WITH LACK OF GOOD TRIGGERS WILL LEAN TOWARD DIURNAL/OROGRAPHIC PCPN
CYCLE. QPF FIELDS LOOK OVERDONE REST OF WEEK WITH THICKNESS PACKING
N OF AREA.
CHA AT 088/068 087/068 084 17125
TTEBB 066/082 066/083 065/083 065/083 065 35554333333
TYS AT 086/067 085/068 083 17125
TEEBB 066/081 066/082 064/081 064/081 064 35544223333
TRI AT 083/062 083/064 081 17025
TEBBB 064/079 064/079 062/079 062/079 062 35544223333
OQT AT 087/066 086/068 084 17125
TEEBB 066/081 066/082 064/081 064/081 064 35544223333=
SON
*********************************************************************
EVENING FORECAST DISCUSSION (UPDATE)
345 AM EDT TUE JUN 10 2003
CURRENT FCST IN DECENT SHAPE AS DRIER ATMOSPHERE AND HIGHER
PRESSURES PREVAIL. NO CHANGES PLANNED THIS EVENING.Hazardous weather outlook, Jun 10, 5:06 AM CDT, 12 hours 56 minutes before
NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005- 006-008-111100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MORRISTOWN TN 606 AM EDT TUE JUN 10 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST TENNESSEE...SOUTHWEST VIRGINIA AND EXTREME SOUTHWEST NORTH CAROLINA. .DAY ONE (TODAY)... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN (WEDNESDAY THROUGH MONDAY)... A LOW PRESSURE AREA WILL MOVE EAST FROM THE NORTHERN PLAINS TO THE NORTHEAST STATES THE NEXT FEW DAYS. THE ASSOCIATED COLD FRONT WILL MOVE SOUTHEAST INTO THE OHIO AND MID MISSISSIPPI VALLEY TONIGHT AND WEDNESDAY AND THEN BECOME NEARLY STATIONARY ACROSS THE OHIO VALLEY FOR SEVERAL DAYS. DISTURBANCES MOVING ACROSS THE TENNESSEE VALLEY FROM WEST TO EAST AND INCREASING GULF MOISTURE WILL CAUSE SCATTERED THUNDERSTORMS TO DEVELOP DURING THE HEATING OF THE DAY WEDNESDAY. A FEW OF THE THUNDERSTORMS COULD BE STRONG WITH GUSTY WINDS WEDNESDAY AFTERNOON AND EVENING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME. PLEASE STAY TUNED TO NOAA WEATHER RADIO OR VISIT OUR WEBSITE AT WWW.SRH.NOAA.GOV/MRX. TD
Nearby
Severe Thunderstorm Warnings in Tennessee, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.